It’s a complicated mix.
I have two more days of treatment remaining. I’m confident that I can handle that, and get through it with energy and determination. On the other hand, if on Wednesday evening, I’m not asked to go up on the podium to don the ceremonial jersey for winning the “King of the Radiation” competition, I’m going to feel disappointed. (No, I don’t know what color that maillot would be… glow-in-the-dark green? Bright red to match my face?) In case the race officials have fallen down on the job, I am planning on wearing suitable gear Wednesday, shown below.
It’s not like I’m coasting to the finish, either. Part of me is starting to worry that my face will actually fall off before Wednesday. I’m amazed by the changes in my skin. The rad-onc folks gave me tubes of Aquaphor Healing Ointment as moisturizer; it’s this wonderful stuff that’s almost half petroleum jelly, with glycerin and several other gooey, waxy, emollient substances. It’s THICK. For weeks now, I’ve been coping with the minor annoyance of reaching up to scratch a momentary itch on my face and coming away with my hand covered in goo. It goes on, and it sits there, and doesn’t evaporate. So it is really amazing to me that I’ve gotten to a state where it seems my skin absorbs it all, and I need to apply another coat regularly. How is that possible?
I suspect it has something to do with the elves. When I look at my face in the mirror to reapply the Aquaphor, I see that the skin on my cheeks has been cunningly replaced with leather from an old suitcase. Where the elves are taking the old skin and the Aquaphor I don’t know, but the ways of elves are mysterious. I just wish they’d leave it alone, because all that mischief leaves my face feeling itchy, and hot, and quite uncomfortable.
It’s the doctors I blame for my nasal passages. Despite frequent applications of saline spray, and delicate applications of Aquaphor-laden Q-tips, the linings of my nostrils are dry, cracking and gently bleeding. No, it is not pleasant. It ranks up there with the rapidly increasing chapping of my lips for most-annoying trivial side-effect.
Fatigue has also bumped up another few notches. I want to sleep all the time. Granted, a fair portion of that is due to the anti-queasiness meds, and the painkillers, and the pain that evades the painklillers, and the daily caloric intake challenge. But deep down my body is working very hard to withstand some very powerful assaults, and I’m feeling it. I’ve started taking advantage of the fact that, with the stomach tube, I can be eating and sleeping at the same time, and have had a couple good naps while pumping food in.
Emotionally, though, I think I’m in pretty good shape. I will admit to being pretty cranky about this whole “effects continue to build after the end of treatments” scam, though. While I understand the process intellectually, it hardly seems fair that my face will still be trying to fall off next week. I’m really eager to be in the “I’m feeling better today” phase. I spend a far amount of my awake time thinking about the projects I want to get to, and meals I’m looking forward to enjoying once I’m again in a condition to do that. (I am, however, also reminding myself that it’s going to take longer to get there than I would like.)
That is where I anticipate the next big challenge. When I’m healing, but it isn’t going fast enough, or is unpredictable, or spotty. That will take some work.
But first, I have to ‘make it to the podium’ on Wednesday without my face falling off. With my weight stable and my systems all functioning, and all my meds in the proper dosages and plenty of sleep, and fluids, and everything else.
So that’s what I am focused on now.